Tuesday, September 7, 2010

Increasing Trileptal... again


After our son’s recent rage and visit to the psychiatrist, we were left with 2 options. The first being to increase his current mood stabilizer, Trileptal, in hopes to level out his mood and thus remove the rages or we can add a third medication, Risperdal, to the treatment.

Risperdal is an antipsychotic that is very effective with anger and rages. The downside is that this medication moves us into the next level of medications that come with more risks and require ongoing blood draws to monitor his health and any possible side effects.

During our appointment, our psychiatrist flat out told us that if it were her child she wouldn’t use that medication because of the risk of Tardive Dyskinesia. This is a condition typically brought on by long term use of antipsychotic medications that produces uncontrollable, repetitive movements in the face. Now this doesn’t happen to everyone, it’s a risk like all the others, but our doctor explained that this condition can become permanent, which is why she tries to avoid it.

(I would like to share that this same doctor sent in a prescription for this medication to be filled by the pharmacy and had a nurse call us twice to start our son on these pills prior to this appointment. I find it disturbing that she would take these steps when we’re just a patient on the phone, but once we were in front of her, she advised us not to use this medication. Lesson learned: I will only change my son’s medications after I’ve met with our psychiatrist face to face.)

Then we have our personal experience with this medication. The boy I babysit is autistic and over the summer his parents tried Risperdal for his treatment. They found it to be the most effective medication they’ve tried to date, it completely leveled out his behavior, however, he gained 13 pounds in a month, he started to grow in the breast area and he developed a facial tick, so they had to take him off it and try another medication.

So with this information, we’ve chosen to continue to increase his mood stabilizer, Trileptal, praying that this will help him through his mood swings of anger he’s been feeling. But to be honest, if this doesn’t work and his rages continue to become more violent, putting us all in harms way, we may have to move on to Risperdal. I guess we’ll cross that bridge if we get there.

• • •

And for those parents that are currently using Risperdal or considering it in the future, please don’t make any decisions based on what you read here, I pass no judgement on you, and I don’t claim to know better than any of you, this is just our experience with our psychiatrist and I know that as parents we’re all having to make tough decisions based on our own circumstances. In fact, I’m thrilled that for some families, this medication is helping their child tremendously. 

12 comments:

  1. I have found Risperdal to be very effective. My 4 year old is on it and my 7 year old was on it for 3 years; but yes, we did have to take her off because of serious side effects. Damned if you do, damned if you don't.

    ReplyDelete
  2. I hope the Trileptal increase helps. My son is allergic to Risperdal but we do use Seroquel as a PRN and it really helps when we really need it. You might try using Risperdal only as needed when your son gets really agitated or rages. Risperdal may help your son's voices go away.

    ReplyDelete
  3. My son was on Risperdal for two years and it was very effective. We are currently transitioning him to Abilify as the Risperadal has lost it's punch. We had absolutely no problems with side effects. Which just goes to show, every kid is different. You are so right, that you need to cross each bridge when you come to it. Please know that there are still many more options for you and your son on the other sides of those bridges!

    ReplyDelete
  4. Our pdoc said that he's never come across serious side effects when the dose is so low (my daughter is taking .5 mg of Risperdal). He said the most common is weight gain, usually at higher does and/or after long term use.
    His plan for our daughter is to try it for only three months and then ease her off of it, to see if her brain has basically been re-trained and can cope better (her problems are rage, sleep disturbances, anxiety and sensory processing issues ... nothing formally diagnosed, as they said they would only provide a diagnosis when it's clear that is the only option). I feel fortunate to live in a city with a world-class children's hospital!

    ReplyDelete
  5. Our psychiatrist also mentioned he's never seen any serious side effects using low-dose risperdal and it's so far been pretty effective for us. Not perfect, but definitely better. Right now, we'll wait and see what Dr. Phil has to say... ;)

    You have to do what your gut instinct tells you. You're the mother and moms know best!

    ReplyDelete
  6. Heather & Gina- I'm glad you're seeing results so far. I would be curious what the doses were on the cases our doctor saw side effects, you make a good point about the dose being smaller.

    Heather-I'm jealous that you have a world class children's hospital in your city, I imagine that really helps with the trust factor when it comes to your doctors.

    ReplyDelete
  7. We have found risperdal to be very effective in calming the rages and making my daughter better able to talk about what is bothering her instead of acting on it. We did see some pretty hefty weight gain the first few months, but it has slowed down and she seems to be gaining weight at a normal rate again now. Thankfully we have not had other negative side effects so far, which had not been the case with many of the atypicals we have tried. Her dose is 2mg. split between morning and night. But you know your son better than anyone else and how he reacts to medications. Definitely trust your gut instinct on this one.

    ReplyDelete
  8. Really hoping the Trileptal is helpful! It was a good drug for Carter for a little over a year. Now he takes lithium and Risperdal. After fast weight gain in the first few months, he's leveled off. No tics, though we're always on the lookout for them.

    ReplyDelete
  9. It seems a lot of kids are taking Risperdal and doing good, that’s great to hear!

    ReplyDelete
  10. its still scares the heck out of me ,so all i can do is prayyyyyyyyyyyyyyyyy! ....

    ReplyDelete
    Replies
    1. I couldn't agree more! Prayer has been a big part of my journey, can't do it without it!

      Delete